Kansas, 2016

Damaging Winds in Kansas, August 11, 2016

August 11, 2016 · NWS GID · 3 events in 2 counties and zones

Late on this Thursday afternoon, a fairly compact and quick-moving cluster of strong to marginally severe thunderstorms raked northeastward through eastern portions of North Central Kansas, mainly affecting Osborne, Jewell, eastern Smith and northwestern Mitchell counties. Although ground-truth severe verification did not materialize from each of these counties, there were still several reports…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Late on this Thursday afternoon, a fairly compact and quick-moving cluster of strong to marginally severe thunderstorms raked northeastward through eastern portions of North Central Kansas, mainly affecting Osborne, Jewell, eastern Smith and northwestern Mitchell counties. Although ground-truth severe verification did not materialize from each of these counties, there were still several reports of wind gusts in the 50-65 MPH range, highlighted by a measured gust of 63 MPH at Glen Elder and estimated 60 MPH at Cawker City. Within the local six-county area, initial development flared up over Osborne County between 4-5 p.m. CDT. During the ensuing few hours, this multicell cluster tracked northeast before largely exiting into south central Nebraska by 7 p.m. CDT. Although there were no additional severe storms, another cluster of non-severe convection brushed up into Mitchell County out of central Kansas a bit later in the evening, and hours later (well after midnight), the weakening remnants of a Nebraska storm complex limped into areas primarily north of Highway 36. Rainfall-wise, most local places affected by the afternoon storms measured anywhere from 0.50-2.00.

Focusing on the meteorological background, mid-upper level forcing was respectable for mid-August as North Central Kansas was positioned downstream from a broad, slow-moving trough edging from the Northern Rockies toward the Dakotas. At the surface, a very slow-moving/weak cold front gradually worked its way southeastward through the region during the evening/overnight. However, this round of late afternoon severe weather was strongly tied to weak convergence and considerable instability focused along a pre-frontal surface trough stretched from southwest KS into southeast NE. Despite fairly weak deep-layer wind shear only around 30 knots, these storms quickly became severe in an environment featuring at least 2000-3000 J/kg mixed-layer CAPE and surface dewpoints well into the low-mid 70s F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 11, 3:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
400 PM CDT THU AUG 11 2016

.SHORT TERM...(This evening through Friday)
Issued at 322 PM CDT Thu Aug 11 2016

A cold front extends from around Ord down to Lexington late this
afternoon. Expected this front to slowly push southeast through
the evening and overnight hours, providing a focus for shower and
thunderstorm development. Already see a few storms firing up
along this line, but expect the better and more organized activity
to form during the 5pm to 10 pm time frame.

With plenty of instability...on the order of several thousand
J/kg according to the latest mesoanalysis...and modest shear to
work with...there is definitely the chance for any thunderstorms
that do develop to rapidly intensify and become severe during the
late afternoon through early evening hours. While there has been
substantial mid level cloud cover across the northwestern quadrant
of the local area...holding down temps and preventing the CAP from
eroding more quickly...continue to think that forcing from the
frontal boundary will be sufficient to trigger a good amount of
thunderstorm coverage over the next 6 to 10 hours. Given the shear
and instability profile, hail to the size of golf balls along with
60 mph gusts/outflows will both be possible with the strongest
storms. In addition, due to the slow moving nature of this front,
heavy rainfall could also be of a lesser concern, mainly limited
by the fact the ground is so dry ahead of this front. While this
front is expected to be the main focus of activity this evening
and overnight...expect a second surge in activity as forcing from
an upper vort to the west could spark additional activity towards
morning.

As this front then tracks further southeast early Friday morning,
instability will wane and the severe threat will be gone, with the
chance for any additional showers and thunderstorms ending across
north central Kansas by noon. Thereafter, should see some partial
clearing late in the day, with afternoon temps return to near or
just below seasonal norms.

.LONG TERM...(Friday night through Thursday)
Issued at 322 PM CDT Thu Aug 11 2016

Northwesterly flow aloft will return to the local area behind the
aforementioned front ushering in a more seasonal airmass with near
normal temps expected through the entire extended period. Could
see a few thunderstorms develop with an upper level disturbance
late Saturday night/early Sunday morning, but overall, no
significant or widespread chances for thunderstorms exist through
early next week. The next best chance for thunderstorms will come
late in the period when another frontal boundary approaches the
local area towards the middle of next week, and opted to keep the
chances for thunderstorms given by blended model data for the time
being.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon)
Issued at 1224 PM CDT Thu Aug 11 2016

Prevailing VFR conditions are expected at both terminals through
the period, but expect an increasing chance for a TSRA through the
late afternoon and early evening hours which could result in
temporary MVFR conditions. Otherwise...High clouds this afternoon
are expected to continue to thicken...with cigs lowering to near
10kft by around 12/00z. Winds are expected to be light
throughout...with southerly winds near 10kts this afternoon
expected to diminish with an approaching cold front and become
northerly near 10kts late tomorrow morning/afternoon.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Aug 11, 2:13 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CDT THU AUG 11 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
122015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
313 PM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH TONIGHT...
WITH THE POTENTIAL FOR SOME OF THESE STORMS TO BE SEVERE. THE
PRIMARY HAZARDS ARE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING
WIND GUSTS NEAR 60 MPH...ALONG WITH LOCALLY HEAVY RAINFALL.

FOR THE REMAINDER OF THE AFTERNOON...HEAT INDEX VALUES OF 100 TO
105 DEGREES ARE FORECAST FOR LOCATIONS MAINLY ALONG AND SOUTH OF A
LINE EXTENDING FROM YORK NEBRASKA TO PHILLIPSBURG KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE FORECAST
AREA DURING THE MORNING HOURS FRIDAY...ESPECIALLY SOUTH OF
INTERSTATE 80 AND ACROSS NORTH CENTRAL KANSAS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED. OTHER SMALL CHANCES FOR
THUNDERSTORMS EXIST SATURDAY NIGHT AND AGAIN WEDNESDAY NIGHT
ACROSS PORTIONS OF THE LOCAL FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT COUPLE OF HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Special weather statement, Aug 11, 3:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
448 PM CDT THU AUG 11 2016

KSZ006-018-112230-
OSBORNE KS-SMITH KS-
448 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE AND SOUTHEASTERN SMITH
COUNTIES UNTIL 530 PM CDT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ALTON...OR 30 MILES SOUTHEAST OF PHILLIPSBURG...MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSBORNE...DOWNS...NATOMA...PORTIS...ALTON AND HARLAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3949 9902 3981 9858 3966 9850 3957 9851
      3957 9849 3913 9849 3913 9905
TIME...MOT...LOC 2147Z 232DEG 23KT 3947 9888

HEINLEIN
Special weather statement, Aug 11, 4:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT THU AUG 11 2016

KSZ007-NEZ086-112315-
JEWELL KS-NUCKOLLS NE-
529 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL AND SOUTHEASTERN NUCKOLLS
COUNTIES UNTIL 615 PM CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BURR OAK...OR 29 MILES WEST OF BELLEVILLE...MOVING NORTHEAST AT
25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MANKATO...BURR OAK...HARDY...RUSKIN...IONIA...WEBBER...
NORA...LOVEWELL STATE PARK...BOSTWICK AND MONTROSE.

LAT...LON 4000 9793 3987 9793 3957 9831 3957 9850
      3973 9851 4025 9799 4013 9782 4000 9782
TIME...MOT...LOC 2229Z 221DEG 22KT 3989 9818

HEINLEIN

The radar

The Grand Island radar (KUEX), 90 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
August 11, 4:30 PM CST
Where
Mitchell County, 0.69 mi S of Cawker City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.510, -98.430

Mitchell County dispatch relayed this report.

Thunderstorm Wind, Mitchell

When
August 11, 4:45 PM CST
Where
Mitchell County, 0.53 mi W of Glen Elder
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.500, -98.310

A mesonet site indicated a peak wind gust of 63 mph at 545 pm CDT.

Thunderstorm Wind, Jewell

When
August 11, 4:56 PM CST
Where
Jewell County, 3.14 mi NW of Montrose
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.813, -98.120

A large tree limb was down near Highway 14 and R road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654909, 654910, 654908.